Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Back and leg pain, MRI shows slip disc. Safe to take Bonista injection to make bones stronger?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9091 Questions
Hi, My mom has pain on her back and left leg. We did MRI scan and found that there is disc slip in the lower back. Doctor suggested for surgery to fit screws. But after Dexa scan we found out bones are not strong to get surgery done. So, doctor suggested to continue the calcium tablets and pain killers. (neurica 50mg, shelcal 500). Now doctor saying to take one injection BONISTA to make the bones stronger, so that further fracture won't be there. Is it safe to have this injection? Is there any side effects?

Thanks in advance.
Posted Sun, 30 Sep 2012 in Back Pain
Answered by Dr. Praveen Tayal 1 hour later
Thanks for posting your query.
Every medication has possible side effects and this is no less true for osteoporosis medications. No drug is completely free of side effects and Bonista injections are overall well tolerated. For people who need the drug, the benefits way outweigh the risks.
In your mother's case, since she is having fracture of the spine, it is far more XXXXXXX and debilitating than the minor side effects of the medicine Bonista. It usually causes only minor flu like symptoms like fever and chills which can be controlled well by acetaminophen. Sometimes it may cause a minor heart burn also. Rare side effects include leg pains, fluid retention and blood clot formation. You need to follow her orthopedician's recommendations.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor